Texas, 2023

Damaging Wind in Texas, September 29, 2023

September 29, 2023 · NWS MAF · 1 event in 1 county or zone

A complex of thunderstorms collapsed across southeast New Mexico and the western Permian Basin. This resulted in localized strong to severe outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of thunderstorms collapsed across southeast New Mexico and the western Permian Basin. This resulted in localized strong to severe outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 11:20 PM CST, 23 minutes earlier.

Area forecast discussion, Sep 29, 11:20 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1220 AM CDT Sat Sep 30 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 234 PM CDT Fri Sep 29 2023

Isolated convection moving off the Davis and Sacramento/Guadalupe
Mountains and across the adjacent plains may become strong as
MLCAPE  in the 1000-1500 J/kg range and effective shear of around
15 m/s support a multicellular mode with surface wind gusts in
the 45-55 mph having a modest (< 25%) conditional chance of
occurrence. Significant large hail does not appear to be a threat
given overall weak shear, but sub-severe hail is not out of the
question. Look for these storms to dissipate within an hour of
sunset. Otherwise, expect mostly clear skies overnight with lows
ranging from the mid to upper 50s across northern Lea County NM
and at higher elevations of the Guadalupes to the mid 70s along
the Rio Grande.

An approaching and intensifying long wave trough developing over
the western CONUS will slowly make its way southeastward during
the day Saturday. This trough will induce surface lee troughing
while the flow aloft becomes more meridional with time. Like
today, surface heating and sufficient instability will result in
isolated to scattered showers and thunderstorms off the higher
terrain and adjacent plains Saturday afternoon. Effective shear
will be a tad higher than today; however, with increasingly
meridional flow aloft, these storms may stay closer to the
mountains than what current guidance suggests. Elsewhere, dry
conditions will prevail with breezy and relatively (relatively
being a relative term!) cooler temperatures as thicknesses
decrease a touch and upper level cloudiness increases. Highs
Saturday will be from the lower to mid 80s at higher elevations to
near 102 along the Rio Grande in Big Bend National Park.

Convection will continue perhaps a few hours after sunset Saturday
evening along the mountains and adjacent plains, but most areas
will see partly cloudy skies Saturday night with lows generally in
the mid 50s to the lower 70s.|

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 234 PM CDT Fri Sep 29 2023

There is much to talk about in the extended forecast period. The
large trough over the western CONUS begins to slide eastward late
this weekend and into early next week. This is going to be a slow
process with many leading disturbances ahead of the main trough.
Let's dive into some of the details.

Sunday will see temperatures return to near normal as heights
begin to come down ahead of the approaching trough. Afternoon
thunderstorms are possible as a weak disturbance passes through
the region within the southwesterly flow aloft. These
thunderstorms are going to be focused across the western higher
elevations and adjacent plains.

Heading into the beginning of next week, temperatures are expected
to remain slightly below normal, in part due to cloud cover and
decreasing heights. Afternoon thunderstorm chances continue as
additional shortwaves eject out into the Great Plains ahead of the
main trough. With lee troughing continuing across a large portion
of the Front Range, moisture return will happen in earnest,
though in a likely fairly narrow corridor. In addition to
increasing moisture quality, vertical wind shear increases as mid-
level southwesterlies strengthen. These two factors allow for two
things, increasing thunderstorm chances, especially further east
and the potential for severe weather and flash flooding. Effective
bulk shear and instability should be sufficient for organized
thunderstorms with heavy rainfall given PWATs near an inch. Flash
flooding will be possible in complex terrain and with training
and/or slow moving thunderstorms.

By mid-week the main trough finally moves overhead which pushes a
cold front through the region. Enhanced precipitation is likely
near the front as it moves south through the region, likely late
Wednesday into early Thursday. Cooler and comparatively drier
weather is expected once the cold front clears the region. There
will continue to be a slight chance of thunderstorms through the
end of the week but temperatures are only expected to be in the
70s and 80s, below normal for this time of year. Overall, we
welcome the return of consistent rain chances for the region.

Chehak

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Sat Sep 30 2023

VFR continues for the TAF period. An outflow boundary with
accompanying showers and storms will push through INK/PEQ over the
next couple hours. MAF/FST will see wind shifts, but low confidence
on TS/RA or the like making an impact at the sites. Winds shift back
around to the southeast by daybreak and become breezy.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               90  69  88  68 /   0  10  30  20
Carlsbad                 90  65  88  65 /  30  40  40  30
Dryden                   89  69  89  70 /   0  20  30  20
Fort Stockton            89  68  89  67 /   0  10  30  20
Guadalupe Pass           83  60  81  62 /  50  50  30  30
Hobbs                    87  66  84  64 /  10  20  30  30
Marfa                    87  59  85  60 /  20  10  30  20
Midland Intl Airport     89  69  86  68 /   0  10  20  20
Odessa                   89  70  86  70 /   0  10  20  20
Wink                     92  69  90  69 /  10  10  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...70
LONG TERM....91
AVIATION...93
Hazardous weather outlook, Sep 29, 12:19 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Fri Sep 29 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
119 PM CDT Fri Sep 29 2023 /1219 PM MDT Fri Sep 29 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 29, 7:26 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
826 PM CDT Fri Sep 29 2023

NMZ029-033-TXZ045-300215-
Northern Lea County NM-Central Lea County NM-Gaines TX-
826 PM CDT Fri Sep 29 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES THROUGH 915 PM CDT/815 PM MDT/...

At 825 PM CDT/725 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles southeast of McDonald, or 11 miles
northeast of Lovington, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10306 3296 10283 3294 10283 3287 10333
      3312 10333 3321 10306
TIME...MOT...LOC 0125Z 255DEG 17KT 3307 10320

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Sep 29, 7:43 PM CST, 4 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM MDT Fri Sep 29 2023

NMZ028-034-300245-
Southern Lea County NM-Eddy County Plains NM-
743 PM MDT Fri Sep 29 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 845 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Malaga, or 25 miles southeast of Carlsbad, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 10391 3223 10401 3250 10371 3216 10337
TIME...MOT...LOC 0143Z 229DEG 16KT 3218 10389

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 29, 7:58 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
858 PM CDT Fri Sep 29 2023

NMZ033-034-TXZ045-050-300300-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
858 PM CDT Fri Sep 29 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEA...NORTHWESTERN
ANDREWS AND WESTERN GAINES COUNTIES THROUGH 1000 PM CDT/900 PM
MDT/...

At 858 PM CDT/758 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Denver
City to near Hobbs to 14 miles southwest of Monument. Movement was
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Seminole, Eunice, Seagraves, Monument, Humble City, Eunice
Airport, Nadine, Gaines County Airport, Knowles, Lea County Regional
Airport, Industrial Airpark, Oil Center, Paynes Corner, Higginbotham,
and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10306 3296 10254 3257 10267 3214 10335
      3248 10369 3281 10322 3300 10309 3300 10306
TIME...MOT...LOC 0158Z 296DEG 16KT 3297 10306 3278 10315 3253 10350

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84

The radar

The Midland/Odessa radar (KMAF), 98 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
September 29, 11:43 PM CST to 11:48 PM CST
Where
Gaines County, 1.5 mi NNE of Seminole
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -102.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139736.